this page last modified
Survivor Issues: Avascular Necrosis (AVN)
Note: This section has health/medical information. It was not written by a health care professional. The main medical reference is:
- Merck manual, accessed 2011
Avascular necrosis is a condition characterized by cell death in bones caused by a compromised blood supply to the bone. Advanced cases show bone collapse in the affected joint. AVN can be caused by high-dose steroids and radiation treatment. It is usually seen in the first year off treatment; adolescent girls are most susceptible.
The hip bone is the most common site for AVN, knee, shoulder and other joints can also be affected.
Also known as:
- osteonecrosis (ON); ischemic necrosis of bone; aseptic necrosis; osteochondritis dissecans
Description of AVN
Signs and Symptoms
The symptoms of AVN vary; in general, the symptoms include pain and loss of movement in the affected joint. Some patients have intense, incapacitating pain, others experience tolerable pain and little loss of movement.
According to the Merck Manual, "Early diagnosis requires a high index of suspicion in patients presenting with pain, particularly of the hips, knees, or shoulders." In other words, unless the physicians suspect AVN, they will not find it. An MRI is the most sensitive test for AVN; x-rays might not show AVN until it has progressed to the point of bone collapse.
Cortical bone grafts, core decompression (the central portion of the bone is removed to reduce pressure), osteotomy (a wedge of the bone is removed), and hip (or knee) replacement.
Links to sites with more information:
- MedLinePlus, an NIH web site, has information on osteonecrosis.
- The international AVN support group. ONews is the name of their online group; links out to more information are given.
- Merck manual
- COG Late Effects Guidelines, scroll down to "osteonecrosis".
- CCCF Newsletter on the ACCO web site, Spring 2006
These pages are intended for informational purposes only and are not intended to render medical advice. The information provided on Ped Onc Resource Center should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you suspect your child has a health problem, you should consult your health care provider.